Acute #Liver Injury With Therapeutic Doses of #Acetaminophen: A Prospective Study

Because of the extensive use of this drug, further evaluation of acute liver injury (ALI) with therapeutic doses of acetaminophen (APAP; ≤6 g/d) is required. We characterize ALI with therapeutic doses of APAP and determine the host factors associated with disease severity and the predictors of outcome.

Approach and Results
All patients admitted with severe APAP‐related ALI in our center were included from 2002 to 2019, either attributable to therapeutic doses or overdose. ALI with therapeutic doses (ALITD) was defined as APAP intake <6 g/d. Overall, 311 of 400 patients with APAP‐related ALI had overdose and 89 had taken therapeutic doses. The host factors associated with ALITD were fasting ≥1 day (47.5% of ALITD patients vs. 26% in overdose; P = 0.001), excess drinking (93.3% vs. 48.5%; P < 0.0001), and repeated APAP use (4 vs. 1 day; P < 0.0001). Patients with ALITD were older (44 vs. 30.7 years; P < 0.0001) and had more severe liver injury.

In the overall population, the independent predictors of disease severity were older age, longer duration of APAP, and excess drinking. Thirty‐day survival was lower in ALITD than in overdose (87.2 ± 3.6% vs. 94.6 ± 1.3%; P = 0.02). Age and the presence of at least one of the King’s College Hospital criteria were independent predictors of 30‐day survival whereas the pattern of drug intoxication, excess drinking, and bilirubin were not.

Conclusions
ALI with therapeutic doses of APAP is associated with more severe liver injury than overdose. It only occurs in patients with excess drinking and/or fasting. A warning should be issued about the repeated use of nontoxic doses of APAP in patients with those risk factors

https://bit.ly/39u74zH